Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

August 10, 2021Cloud County, Ottawa County, Kansas

NWS Topeka, KS issued this special weather statement at Aug 10, 2021, 4:01 AM CDT for Cloud County, Ottawa County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 4:01 AM CDT (09:01 UTC)
Expired
Aug 10, 2021, 4:30 AM CDT
In force
29 min
Issued by
NWS Topeka, KS
Hail
0.75 in
Wind
50

Counties Cloud County, KS, Ottawa County, KS

The radar

The Topeka radar (KTWX), 116 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3834 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3834 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1380 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

110 
WWUS83 KTOP 100901
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
401 AM CDT Tue Aug 10 2021
 
KSZ020-021-034-100930-
Clay-Cloud-Ottawa-
401 AM CDT Tue Aug 10 2021

...Strong thunderstorms will impact portions of Ottawa, western Clay
and southern Cloud Counties through 430 AM CDT...

At 401 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Aurora to near Miltonvale
to 3 miles northwest of Culver. Movement was east at 30 mph.

HAZARD...Wind gusts of 40 to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Concordia, Minneapolis, Bennington, Miltonvale, Delphos, Tescott,
Culver, Wells, Longford, Aurora, Vining, Oak Hill, Niles and Idana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3939 9779 3955 9786 3957 9729 3929 9722
      3913 9734 3913 9737 3909 9737 3896 9747
      3896 9793
TIME...MOT...LOC 0901Z 279DEG 25KT 3949 9759 3932 9747 3901 9778 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

Gargan

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 10, 3:33 AM CDT, 28 minutes earlier.

Area forecast discussion, Aug 10, 3:33 AM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
333 AM CDT Tue Aug 10 2021

.DISCUSSION...
Issued at 333 AM CDT Tue Aug 10 2021

The weak ridge is breaking down early this morning across the
Central Plains and Mid-Mississippi Valley with the main closed upper
low positioned near the Saskatchewan/Manitoba border in southern
Canada. A shortwave ejecting around the base of the trough sparked
convection last evening over the High Plains along a surface trough
and weak boundary. A few robust storms continue to advance eastward
over northern Kansas and southern Nebraska, being sustained by a
50kt LLJ and higher theta-e advection. This convection has been
pulsy in nature and could produce some severe wind gusts or hail as
it moves across north central Kansas this morning.

Heat and humidity remain the primary concerns over the next few
days. Highs will be in the upper 90s and low 100s today and
Wednesday with dewpoints in the mid 60s to mid 70s. This will create
heat index values of 103-109 degrees each afternoon. Thursday will
still be hot, although models prog a decrease in moisture which may
knock heat indices below advisory criteria. Have extended the Heat
Advisory to include the entire forecast area through 8PM Wednesday
with some possibility that the eastern counties may reach advisory
criteria again Thursday.

In regards to storms chances today, the surface and mid-level
troughs continue their progression east possibly accompanied by an
outflow/MCV from the convection this morning. These mesoscale
features could spark some convective development as they move across
the area through the morning hours. Although forcing for ascent and
deep layer shear appear weak, these storms could pulse up and
produce strong winds and small hail before dissipating. The main
thunderstorm threat comes this afternoon and evening as a surface
low moves into central Kansas with the weak front draped from
southeast Nebraska into southwest Kansas. Again, large-scale ascent
will be weak, but there could be enough convergence along the front
and any other remaining outflow boundaries for additional storms to
develop. The hot and humid airmass along with steep low and mid
level lapse rates will lead to MLCAPE of 2500-3000 J/kg this
afternoon allowing some storms to become strong to severe with
damaging winds and large hail being the main hazards. Best chances
would likely be close to the surface boundary near the KS/NE border,
but any mesoscale lifting mechanism could spark convection elsewhere
with little to no cap in place.

Additional thunderstorm chances are scattered through the rest of
the forecast period with the surface boundary draped across the
region, a couple of shortwaves passing through, and sufficient
instability to support convection. Cooler conditions are expected by
Friday and into the weekend as the boundary moves south of the
area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday)
Issued at 1125 PM CDT Mon Aug 9 2021

Not much change to the forecast. RAP and NAM have tended to keep
any MCV from the convection over northwest KS over southern NEB.
And CAMs have been back and forth with isolated convection and
then dry. So with many of the operational models keeping the
morning dry, will hold off on any mention of precip until the late
afternoon. Coverage and uncertainty makes it hard to go with much
more than VCTS at this point. LLWS looks to be marginal overnight.
But the low level jet is progged to be stronger Tuesday night.
With potential for convection into the evening tomorrow night,
will not worry about LLWS just yet and let later shifts take
another look.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT Wednesday for KSZ008>012-020>024-
026-034>040-054>056-058-059.

&&

DISCUSSION...Flanagan
AVIATION...Wolters
Hazardous weather outlook, Aug 10, 3:42 AM CDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
342 AM CDT Tue Aug 10 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-110845-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
342 AM CDT Tue Aug 10 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Strong to severe storms are possible across the area today with
damaging wind gusts and large hail being the main hazards.

Afternoon heat index values up to 109 degrees are expected today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A heat advisory remains in effect through 8PM Wednesday as
afternoon heat indices up to 109 degrees are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Aug 10, 3:13 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Topeka KS
313 AM CDT Tue Aug 10 2021

KSZ020-034-100845-
Cloud-Ottawa-
313 AM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northwestern Ottawa
and western Cloud Counties through 345 AM CDT...

At 312 AM CDT, Doppler radar was tracking a strong thunderstorm over
Asherville, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Concordia, Glasco and Delphos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3956 9793 3960 9761 3925 9769 3928 9793
TIME...MOT...LOC 0812Z 277DEG 35KT 3940 9800

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Gargan
Special weather statement, Aug 10, 3:30 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service Topeka KS
330 AM CDT Tue Aug 10 2021

KSZ034-100900-
Ottawa-
330 AM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northwestern Ottawa
County through 400 AM CDT...

At 330 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ada, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Minneapolis, Delphos and Ada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3929 9793 3930 9771 3905 9772 3904 9793
TIME...MOT...LOC 0830Z 268DEG 24KT 3917 9795

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Gargan
Special weather statement, Aug 10, 4:01 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
401 AM CDT Tue Aug 10 2021

KSZ020-021-034-100930-
Clay-Cloud-Ottawa-
401 AM CDT Tue Aug 10 2021

...Strong thunderstorms will impact portions of Ottawa, western Clay
and southern Cloud Counties through 430 AM CDT...

At 401 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Aurora to near Miltonvale
to 3 miles northwest of Culver. Movement was east at 30 mph.

HAZARD...Wind gusts of 40 to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Concordia, Minneapolis, Bennington, Miltonvale, Delphos, Tescott,
Culver, Wells, Longford, Aurora, Vining, Oak Hill, Niles and Idana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3939 9779 3955 9786 3957 9729 3929 9722
      3913 9734 3913 9737 3909 9737 3896 9747
      3896 9793
TIME...MOT...LOC 0901Z 279DEG 25KT 3949 9759 3932 9747 3901 9778

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Gargan

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:13 AM CDTSpecial Weather StatementTOPCloud32 min
Aug 10, 3:24 AM CDTSevere Thunderstorm WarningTOPCloud36 min
Aug 10, 3:30 AM CDTSpecial Weather StatementTOPOttawa30 min
Aug 10, 4:26 AM CDTSpecial Weather StatementTOPClay, Dickinson34 min
Aug 10, 4:57 AM CDTSpecial Weather StatementTOPClay, Dickinson, Geary, Riley33 min
Aug 10, 5:11 AM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley22 min
Aug 10, 5:35 AM CDTSpecial Weather StatementTOPWabaunsee25 min
Aug 10, 6:12 AM CDTSpecial Weather StatementTOPShawnee33 min
Aug 10, 6:53 AM CDTSpecial Weather StatementTOPDouglas37 min
Aug 10, 7:43 AM CDTSpecial Weather StatementTOPFranklin32 min
Aug 10, 4:40 PM CDTSpecial Weather StatementTOPLyon35 min
Aug 10, 4:56 PM CDTSevere Thunderstorm WarningTOPLyon49 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.